Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 6, 2017

July 6, 2017 · NWS GRB · 11 events in 5 counties and zones

A warm, humid and unstable air mass combined with a weak cold front to trigger scattered thunderstorms during the evening hours of July 6th. A few of the storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A warm, humid and unstable air mass combined with a weak cold front to trigger scattered thunderstorms during the evening hours of July 6th. A few of the storms became severe with large hail and damaging winds. Hail up to walnut size fell at Waupaca (Waupaca Co.) and near Hancock (Waushara Co.). Wind gusts, estimated as high as 65 mph, downed numerous trees and power lines. Power was knocked out to approximately 3,400 customers in the Seymour are (Outagamie Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 1:24 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 1:24 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
224 PM CDT Thu Jul 6 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 215 PM CDT Thu Jul 6 2017

Timing of convection continues to be elusive as mesoscale models
offer differing solutions this afternoon and this evening. While
some models do develop some convection later this afternoon, there
are some indications the main show could wait until later this
evening with the cold front with the activity currently over the
arrowhead of Minnesota. If the main activity waits until later
instability would not be as good across the region, therefore
diminishing the risk for severe weather. However if convection can
get going this afternoon it would have 2800 J/kg of SBCAPE per the
KGRB 18Z RAOB. The sounding also indicates large hail would be the
primary threat given the fat CAPE profile around the hail growth
zone and the fairly weak bulk shear of 20 knots. Given the
differing model solutions and lack of a strong forcing mechanism
confidence continues to be low regarding the timing of the
thunderstorm activity this afternoon and this evening.

Later periods appear to be a bit more clear as the models continue
to indicate additional activity Friday afternoon behind the cold
front as moisture lingers across the western Great Lakes with a
potent PV anomaly tracking through the region. This feature will
encounter MUCAPEs of 1000-2000 J/kg with bulk shear of 40 to 50
knots. The atmosphere behind the cold front will be conducive for
hail as the freezing levels fall to 8-9k ft AGL. Therefore the
upgrade on the SWODY2 of a marginal risk for severe weather
appears warranted given the risk for severe hail and some
damaging wind gusts.

.LONG TERM...Friday Night Through Thursday
Issued at 215 PM CDT Thu Jul 6 2017

After the busy short term, precipitation through the weekend and
into next week focuses on more minor convection and temperatures.
Northwesterly flow and strong ridging will last through the
weekend before pushing through next week.

Friday night a few showers are possible overnight as a strong
shortwave moves through the area before clearing out. The
remainder of Saturday is currently expected to be dry as models
back off on the precipitation chances under a brief area of
surface high pressure. Another weak cold front is then expected to
head towards the region, with models disagreeing on the exact
arrival times, but trending towards Sunday morning to afternoon. A
period of showers and possibly isolated thunderstorms then
develops both Sunday afternoon.

Monday will feature showers as a warm front approaches with a low
pressure system and a more unstable air mass. Instability should
suffice in the afternoon to evening to once again get a few
thunderstorm chances out in the region. Continued rain chances
then arrive again later in the week on Tuesday and/or Wednesday
depending on how quickly the synoptic ridge over the Rockies
flattens out and the next shortwave moves through the region.

Temperatures will be around normal through the weekend before
rising to a few degrees above normal by the end of the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1219 PM CDT Thu Jul 6 2017

The main aviation forecast concern will be the distribution and
timing of thunderstorms this afternoon and tonight. Confidence in
determining the timing of the storms is below average, but will
try and focus on the most likely timing for the TAFs. After the
showers and thunderstorms are over the rest of the overnight and
Friday morning should be relatively quiet with VFR conditions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Jul 6, 12:19 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
119 PM CDT Thu Jul 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
119 PM CDT Thu Jul 6 2017

...SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS
POSSIBLE THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with hail over 2 inches in diameter and wind
gusts over 60 mph are possible through this evening.

Considerable uncertainty remains concerning the evolution of
thunderstorms across the region this afternoon and this evening.

Clouds are clearing out from west to east this afternoon, however
there is quite a bit of capping in place across the region.
Models continue to indicate another round of storms is likely
during the afternoon and evening. Storms during this time will
pose a risk of very large hail over 2 inches in diameter, and
damaging winds. Be sure to closely monitor later forecasts and
statements on the potential for severe storms.

Heavy rainfall will also be possible with the storms, and that
could lead to ponding of water on area roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms will return on Friday afternoon. A
few of the storms Friday could be strong to severe, with a
marginal risk for severe weather. The strongest storms could
produce hail up to 1 inch and near-severe wind gusts.

Thunderstorm chances will occur at times from Sunday into the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

LMZ521-522-541>543-071830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
119 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms this afternoon and
evening, including strong winds and large hail. Patchy fog will
also continue on the lake into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday afternoon and at
times Sunday through the middle of next week. Some of the storms
Friday afternoon could be strong to severe.

Kurimski

In the hours before

Special weather statement, Jul 6, 11:55 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1255 PM CDT THU JUL 6 2017

WIZ022-061845-
Door WI-
1255 PM CDT THU JUL 6 2017

...STRONG THUNDERSTORM MOVING ACROSS DOOR COUNTY...

At 1255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Marinette to 9 miles west
of Sturgeon Bay to 12 miles southeast of Oconto. Movement was east at
35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sturgeon Bay, Jacksonport, Egg Harbor, Whitefish Bay, Baileys Harbor,
Maplewood, Peninsula Center, Valmy, Institute and Potawatomi State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4501 8710 4486 8715 4478 8726 4474 8728
      4475 8769 4491 8753 4494 8745 4505 8738
      4511 8731 4513 8696 4510 8695
TIME...MOT...LOC 1755Z 262DEG 31KT 4500 8747 4487 8757 4480 8764

Bersch
Special weather statement, Jul 6, 4:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
526 PM CDT THU JUL 6 2017

WIZ037-062330-
Waupaca WI-
526 PM CDT THU JUL 6 2017

...STRONG THUNDERSTORM OVER SOUTHWEST WAUPACA COUNTY...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chain O' Lakes-King, or near Waupaca, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waupaca, New London, Fremont, Hartman Creek State Park, Chain O'
Lakes-King, Weyauwega, Royalton, Manawa, King and Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4425 8923 4427 8923 4448 8920 4448 8874
      4424 8874 4424 8880
TIME...MOT...LOC 2225Z 277DEG 13KT 4440 8914

AK

The radar

The Green Bay radar (KGRB), 77 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Waupaca

When
July 6, 4:30 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
44.340, -89.060

Walnut size hail fell at Waupaca.

Hail, Waupaca

When
July 6, 4:35 PM CST
Where
Waupaca County, 1.82 mi NW of Waupaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.368, -89.096

Penny size hail fell on Honey Bear Court, near Highway 49 northwest of Waupaca.

Hail, Florence

When
July 6, 6:45 PM CST
Where
Florence County, 1.38 mi N of Spread Eagle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.900, -88.130

Nickel size hail fell north of Spread Eagle.

Thunderstorm Wind, Florence

When
July 6, 6:45 PM CST
Where
Florence County, 1.38 mi N of Spread Eagle
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.900, -88.130

Thunderstorm winds tore dead branches from trees near Spread Eagle.

Hail, Waushara

When
July 6, 7:00 PM CST
Where
Waushara County, 3.88 mi ESE of Hancock
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
44.112, -89.446

Walnut size hail fell at the intersection of County Roads B and C.

Thunderstorm Wind, Door

When
July 6, 8:36 PM CST
Where
Door County, 0.31 mi NNW of Ellison Bay
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.254, -87.073

Thunderstorm winds downed trees across the road on Highway 42 and Mink River Road, in Ellison Bay. The time of this report was estimated based on radar data.

Thunderstorm Wind, Door

When
July 6, 8:37 PM CST
Where
Door County, 0.69 mi S of Egg Harbor
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
45.040, -87.280

Thunderstorm winds downed trees and power lines in Egg Harbor. There were also sporadic reports of trees and power lines down throughout Door County. The time of this report was estimated based on radar data.

Thunderstorm Wind, Door

When
July 6, 8:43 PM CST
Where
Door County, Jacksonport
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.980, -87.180

Thunderstorm winds downed trees and power lines in Jacksonport. The time of this report was estimated based on radar data.

Thunderstorm Wind, Outagamie

When
July 6, 10:15 PM CST
Where
Outagamie County, 0.69 mi S of Seymour
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -88.330

Thunderstorm winds estimated at 60 mph downed tree limbs and branches knocking out electrical service to about 3,400 customers.

Hail, Outagamie

When
July 6, 10:35 PM CST
Where
Outagamie County, Little Chute
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.280, -88.270

Nickel size hail fell at Little Chute.

Hail, Outagamie

When
July 6, 10:38 PM CST
Where
Outagamie County, Little Chute
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.280, -88.270

Dime to nickel size hail fell at Little Chute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714041, 714077, 714050, 714063, 714052, 714058, 714059, 714060, 714065, 714054, 714055.